Open Access

Sustained multiple organ ischaemia after transarterial chemoembolization with drug-eluting beads for hepatocellular carcinoma

  • Authors:
    • Young Woon Kim
    • Jung Hyun Kwon
    • Soon Woo Nam
    • Jeong Won Jang
    • Hyun Suk Jung
    • Yu Ri Shin
    • Eun Su Park
    • Dong Jae Shim
  • View Affiliations

  • Published online on: November 22, 2017     https://doi.org/10.3892/etm.2017.5540
  • Pages:1479-1483
  • Copyright: © Kim et al. This is an open access article distributed under the terms of Creative Commons Attribution License.

Metrics: HTML 0 views | PDF 0 views     Cited By: 0 citations

Abstract

Transarterial chemoembolization (TACE) with drug‑eluting beads (DC beads) may enhance drug delivery to tumours and reduce systemic toxicity. TACE with DC beads leads to significantly fewer serious side‑effects compared with conventional TACE. A 66‑year‑old man with hepatocellular carcinoma (HCC) complained of continuous abdominal pain 1 month after TACE with DC beads. At the time of TACE, angiography revealed severe stenosis of both hepatic arteries. The diagnostic work up on admission suggested severe bile duct injury with regional bile duct dilatation, segmental liver and spleen infarction, necrotizing pancreatitis, as well as gastric and duodenal ulcers. The pathology specimens of the duodenum contained DC beads that had passed through small vessels in the connective tissue. The patient's condition appeared to improve after 2 weeks of antibiotic treatment and supportive care, but new multifocal liver and spleen infarction subsequently developed. After 2 months, he was well enough to be discharged. His HCC partially responded to the TACE with DC beads but eventually progressed and he died after 11 months. The present case report highlights unexpected ongoing multiple organ ischaemia in a 66‑year‑old man treated for HCC using TACE with DC beads. The use of TACE with DC beads should be carefully considered in patients with vascular strictures or aberrant blood supply.

Related Articles

Journal Cover

February 2018
Volume 15 Issue 2

Print ISSN: 1792-0981
Online ISSN:1792-1015

2016 Impact Factor: 1.261
Ranked #50/128 Medicine Research and Experimental
(total number of cites)

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Kim, Y.W., Kwon, J.H., Nam, S.W., Jang, J.W., Jung, H.S., Shin, Y.R. ... Shim, D.J. (2018). Sustained multiple organ ischaemia after transarterial chemoembolization with drug-eluting beads for hepatocellular carcinoma. Experimental and Therapeutic Medicine, 15, 1479-1483. https://doi.org/10.3892/etm.2017.5540
MLA
Kim, Y. W., Kwon, J. H., Nam, S. W., Jang, J. W., Jung, H. S., Shin, Y. R., Park, E. S., Shim, D. J."Sustained multiple organ ischaemia after transarterial chemoembolization with drug-eluting beads for hepatocellular carcinoma". Experimental and Therapeutic Medicine 15.2 (2018): 1479-1483.
Chicago
Kim, Y. W., Kwon, J. H., Nam, S. W., Jang, J. W., Jung, H. S., Shin, Y. R., Park, E. S., Shim, D. J."Sustained multiple organ ischaemia after transarterial chemoembolization with drug-eluting beads for hepatocellular carcinoma". Experimental and Therapeutic Medicine 15, no. 2 (2018): 1479-1483. https://doi.org/10.3892/etm.2017.5540